Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 289, NWS Twin Cities, MN

August 9, 2005Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 2005, 3:55 PM CDT for Goodhue County, Minnesota. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2005, 3:55 PM CDT (20:55 UTC)
Expired
Aug 9, 2005, 5:00 PM CDT
In force
65 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:10 PM CDTTSTM WND DMGRed Wing, MNPOWER OUTAGES AND NUMEROUS LARGE LIMBS DOWN IN CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr
Aug 9, 2:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 092056
SVRMPX
MNC049-092200-
/O.NEW.KMPX.SV.W.0289.050809T2055Z-050809T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 500 PM CDT

* AT 353 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES      
  NORTHWEST OF RED WING TO GOODHUE AND ZUMBROTA...AND MOVING EAST 
  AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED WING...
  GOODHUE...
  ZUMBROTA...
  WANAMINGO...
  
STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4466 9270 4455 9278 4448 9303 4430 9266
      4453 9234 4459 9260

$$

DWE
1 follow-up statement
000 
WWUS53 KMPX 092159
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT TUE AUG 9 2005

MNC049-092208-
/O.EXP.KMPX.SV.W.0289.000000T0000Z-050809T2200Z/
GOODHUE MN-
458 PM CDT TUE AUG 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR GOODHUE COUNTY WILL EXPIRE AT 
500 PM...

THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA.  
THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE.

LAT...LON 4466 9270 4455 9278 4448 9303 4430 9266
      4453 9234 4459 9260

$$

DWE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT TUE AUG 9 2005

.DISCUSSION...TONIGHT THROUGH FRIDAY
FRONTAL BOUNDARY DRAPED OVER SOUTHEAST MN...MOVG SOUTHEAST TONIGHT.
ELEVATED TSRA OCCURRING OVER OUR SOUTHEAST MN ATTM...WILL PERSIST
OVER SOUTH CENTRAL MN AND WEST CENTRAL WI OVERNIGHT.  WEAK SHORT
WAVE TROUGH OVER CENTRAL MN IS MAIN TRIGGER...WHILE FRONTAL BOUNDARY
AND OUTFLOW BOUNDARY ARE THE MAIN FOCUS FOR TSRA DEVELOPMENT. THIS
TROUGH IS FORECAST TO MOVE SOUTHEAST OVER WISCONSIN AND WESTERN
ILLINOIS BY 12Z WED MRNG. PRIMARY THREAT FROM ANY STRONG TO SEVERE
STORMS ARE LARGE HAIL AND DAMAGING WINDS.

IN THE SHORT TERM...ANOTHER SHORT WAVE TROUGH WILL MOVE INTO THE
NORTHERN PLAINS LATE IN THE DAY WEDNESDAY. WL RE-INTRODUCE SOME POPS
IN THE FAR WESTERN HALF WEDNESDAY NIGHT. WEATHER WILL REMAIN ACTIVE
OVER THE UPPER MIDWEST...AS A SERIES OF SHORT WAVE TROUGHS...ADVANCE
SOUTHEAST ACROSS THE FORECAST AREA THROUGH FRIDAY.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
LITTLE CHANGE NEEDED TO GOING FORECAST LATER PERIODS.  STILL
LOOKING GOOD FOR TIMING OF NEXT COLD FRONT ON FRIDAY/FRIDAY NIGHT.
SOME CHANCE TROF WILL LAG A BIT INTO SATURDAY SO LEFT CHANCE POPS
GOING IN THE FAR SOUTH THEN.  COOLER...CANADIAN HIGH PRESSURE WILL
FOLLOW WITH TEMPERATURES TRENDING A LITTLE BELOW AVERAGE. WILL HOLD
OFF ON NEXT FRONT UNTIL PROBABLY NEXT TUESDAY NIGHT FOR NOW.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, Aug 9, 9:40 AM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 AM CDT TUE AUG 9 2005

MNZ051>053-056>070-073-101000-
ANOKA-CARVER-CHIPPEWA-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANDIYOHI-
MCLEOD-MEEKER-RAMSEY-REDWOOD-RENVILLE-SCOTT-SHERBURNE-SIBLEY-
WASHINGTON-WRIGHT-YELLOW MEDICINE-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.  A COLD FRONT
WILL SLOWLY SAG SOUTH INTO SOUTHERN MINNESOTA THIS AFTERNOON.  THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERAL ROUNDS
OF THUNDERSTORMS COULD PRODUCE HEAVY RAINS...POSSIBLY SOME LOCALIZE
FLOODING IN URBAN AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

MNZ041>045-047>050-054-055-101000-
BENTON-DOUGLAS-KANABEC-LAC QUI PARLE-MILLE LACS-MORRISON-POPE-
STEARNS-STEVENS-SWIFT-TODD-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MNZ074>078-082>085-091>093-101000-
BLUE EARTH-BROWN-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-NICOLLET-
RICE-STEELE-WASECA-WATONWAN-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT DROPS INTO AREA. IN ADDITION TO THE THREAT
OF LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT WILL BRING THE RISK OF THUNDERSTORMS LATE
THURSDAY INTO FRIDAY.  THERE IS A SLIGHT RISK OF SOME OF THESE
STORMS BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WIZ014>016-023>028-101000-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
940 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR TODAY INTO
THIS EVENING AS A COLD FRONT DROPS SOUTHWARD ACROSS THE AREA.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS OF
SEVERE WEATHER WITH THIS SYSTEM IN ADDITION TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Aug 9, 11:51 AM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     2 W SWANVILLE           45.92N 94.68W
08/09/2005                   TODD               MN   LAW ENFORCEMENT

            TREE TOPS TORN OFF. ROOF OFF TURKEY BARN.

0442 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            TWO HANGARS...A MANTENANCE GARAGE AND THE ROOF OF THE
            TERMINAL BUILDING WERE DAMAGED BY WINDS GUSTING TO 78 MPH
            AT THE AIRPORT IN THE SOUTHWEST CORNER OF TOWN. A LARGE
            TREE ALSO FELL ONTO A TRUCK AT THE AIRPORT.

0442 AM     TSTM WND GST     LITTLE FALLS            45.98N 94.36W
08/09/2005  78 MPH           MORRISON           MN   AWOS

            WIND GUST MEASURED.

0445 AM     TSTM WND DMG     LITTLE FALLS            45.98N 94.36W
08/09/2005                   MORRISON           MN   TRAINED SPOTTER

            A FEW 40 FOOT TALL OAK TREES WERE FELLED DOWNTOWN.

0505 AM     TSTM WND DMG     3 NNW VINELAND          46.22N 93.80W
08/09/2005                   MILLE LACS         MN   TRAINED SPOTTER

            2 FOOT DIAMETER OAK TREE DOWNED.

&&

JPR
Local storm report, Aug 9, 2:05 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             1 W WEYERHAEUSER        45.42N 91.43W
08/09/2005  1.50 INCH        RUSK               WI   FIRE DEPT/RESCUE

            ALONG HIGHWAY 8.

&&

TDK
Special weather statement, Aug 9, 3:28 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT TUE AUG 9 2005

WIZ014>016-092130-
BARRON-POLK-RUSK-
328 PM CDT TUE AUG 9 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 707 FOR THE FOLLOWING AREA...

IN WISCONSIN THIS CANCELS 3 COUNTIES

IN NORTHWEST WISCONSIN

BARRON... POLK... RUSK...

THIS INCLUDES THE CITIES OF...LADYSMITH...OSCEOLA AND RICE LAKE.

MNZ053-060>062-066-068-092130-
ANOKA-CARVER-CHISAGO-HENNEPIN-MCLEOD-RAMSEY-
328 PM CDT TUE AUG 9 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 708 FOR THE FOLLOWING AREA...

IN MINNESOTA THIS CANCELS 6 COUNTIES

IN CENTRAL MINNESOTA

MCLEOD...

IN EAST CENTRAL MINNESOTA

ANOKA... CARVER... CHISAGO...
HENNEPIN... RAMSEY...

THIS INCLUDES THE CITIES OF...BLAINE...CENTER CITY...CHASKA...
HUTCHINSON...MINNEAPOLIS AND ST. PAUL.

MNZ063-067-069>070-074>078-082>085-091>093-100200-
BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-
MARTIN-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
WATONWAN-
328 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 708 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 16 COUNTIES

IN CENTRAL MINNESOTA

SIBLEY...

IN EAST CENTRAL MINNESOTA

DAKOTA... SCOTT... WASHINGTON...

IN SOUTH CENTRAL MINNESOTA

BLUE EARTH... BROWN... FARIBAULT...
FREEBORN... LE SUEUR... MARTIN...
NICOLLET... RICE... STEELE...
WASECA... WATONWAN...

IN SOUTHEAST MINNESOTA

GOODHUE...

THIS INCLUDES THE CITIES OF...ALBERT LEA...BLUE EARTH...
FAIRMONT...FARIBAULT...GAYLORD...HASTINGS...LE SUEUR...MANKATO...
NEW ULM...OWATONNA...RED WING...SHAKOPEE...ST. JAMES...
ST. PETER...STILLWATER AND WASECA.

WIZ023>028-100200-
CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST CROIX-
328 PM CDT TUE AUG 9 2005

...SEVERE THUNDERSTORM WATCH NUMBER 707 REMAINS VALID UNTIL 9 PM CDT
FOR THE FOLLOWING AREA...

IN WISCONSIN THIS WATCH INCLUDES 6 COUNTIES

IN WEST CENTRAL WISCONSIN

CHIPPEWA... DUNN... EAU CLAIRE...
PEPIN... PIERCE... ST. CROIX...

THIS INCLUDES THE CITIES OF...CHIPPEWA FALLS...DURAND...
EAU CLAIRE...HUDSON...MENOMONIE AND RIVER FALLS.
Local storm report, Aug 9, 3:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             BELLE PLAINE            44.62N 93.76W
08/09/2005  1.00 INCH        SCOTT              MN   TRAINED SPOTTER

0320 PM     HAIL             ST BENEDICT             44.60N 93.59W
08/09/2005  1.75 INCH        SCOTT              MN   TRAINED SPOTTER

&&

TDK
Local storm report, Aug 9, 3:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT TUE AUG 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             5 S ROBERTS             44.91N 92.55W
08/09/2005  1.75 INCH        ST. CROIX          WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:13 AM CDTSevere Thunderstorm WarningMPXDouglas39 min
Aug 9, 3:31 AM CDTSevere Thunderstorm WarningMPXDouglas41 min
Aug 9, 3:48 AM CDTSevere Thunderstorm WarningMPXTodd57 min
Aug 9, 4:15 AM CDTSevere Thunderstorm WarningMPXMorrison60 min
Aug 9, 5:11 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min
Aug 9, 2:11 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin49 min
Aug 9, 2:33 PM CDTSevere Thunderstorm WarningMPXSibley42 min
Aug 9, 2:37 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood38 min
Aug 9, 2:43 PM CDTSevere Thunderstorm WarningMPXCarver, Scott47 min
Aug 9, 3:11 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin64 min
Aug 9, 3:11 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet73 min
Aug 9, 3:15 PM CDTSevere Thunderstorm WarningMPXScott45 min
Aug 9, 3:25 PM CDTSevere Thunderstorm WarningMPXRice65 min
Aug 9, 3:25 PM CDTTornado WarningMPXBlue Earth, Nicollet34 min
Aug 9, 3:30 PM CDTSevere Thunderstorm WarningMPXBrown32 min
Aug 9, 3:31 PM CDTSevere Thunderstorm WarningMPXWashington59 min
Aug 9, 3:44 PM CDTSevere Thunderstorm WarningMPXWaseca61 min
Aug 9, 3:52 PM CDTSevere Thunderstorm WarningMPXMartin39 min
Aug 9, 4:02 PM CDTSevere Thunderstorm WarningMPXSteele46 min
Aug 9, 4:08 PM CDTSevere Thunderstorm WarningMPXFaribault70 min
Aug 9, 4:42 PM CDTSevere Thunderstorm WarningMPXWaseca25 min
Aug 9, 5:09 PM CDTSevere Thunderstorm WarningMPXFreeborn50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.